|Pilot Medical Solutions, Inc.® | 800-699-4457|
|Testimony | FAQ | Conditions | Medications | Evaluation | AME's | Contact|
FAA OFFICE OF AVIATION MEDICINE
A commonly held belief is that medicine cures all that ails.
Whether medicine is prescribed by a doctor or is an over-the-counter medication that you have selected, as a pilot you must consider the effect it will have on your performance.
When you are given a prescription, your doctor explains the possible side-effects of the medication you are about to take. Your pharmacist also outlines them when filling the prescription.
However, when you treat yourself with a non-prescription medication, you become your own doctor and pharmacist. Therefore, you must inform yourself of the possible adverse reactions that you might encounter. The following will help you understand some of the basics that you will need to successfully accomplish this task.
Over-the-counter medications (OTCs) are any legal, non-prescription substance taken for the relief of discomforting symptoms. This may include capsules, tablets, powders, or liquids.
Underlying Medical Condition
When you are not feeling well, your best action is to ground yourself and wait until you have recovered before resuming your pilot duties. There may be times, however, when you feel that you must fly and will be tempted to doctor yourself with OTCs. At these times it is good to remember that the OTCs only hide your symptoms for a while. They do not usually "cure" the condition, and you will not be at peak physical performance while you fly.
Problems With Medications
There are two main areas of concern about unwanted reactions to medications.
Allergy is a rare and unpredictable reaction to a substance. If you know that you are allergic to something, you should carefully read the list of ingredients of any OTC to assure that none of the substance is included in its formulation.
Possible unexpected side-effects.
These can take many forms, including drowsiness, impairment of judgment, upset stomach or bowels, disturbance of vision, or even itching. Any of these could cause an impairment that might lead to incapacitation while flying.
Decongestants and caffeine (contained in coffee, tea, cola, chocolate) are both strong stimulants in some individuals. Mixed together, they can make you "hyperactive." Note also that some cough syrups contain a decongestant.
Medications Side-Effects Interactions PAIN RELIEF/ ASPIRIN Ringing in ears, Increase effect FEVER Alka-Seltzer nausea, stomach of blood thinners Bayer Aspirin ulceration, hyperventillation ACETAMINOPHEN Liver toxicity (in Tylenol large doses) IBUPROFEN Increase effect Advil Upset stomach; of blood thinners Motrin dizziness, rash, Nuprin itching COLDS/ ANTIHISTAMINES Sedation, Increase sedative FLU Actifed Dristan dizziness, rash, effects of other Benadryl Dixoral impairment of medications Cheracol-Plus coordination, Nyquil upset stomach, Chlortrimeton thickening of Sinarest bronchial Contac Sinutab secretions, Dimetapp blurring of vision DECONGESTANTS Excessive Aggravate high Afrin Nasal Spray stimulation blood pressure, Sine-Aid dizziness, heart disease, Sudafed difficulty with and prostate urination, problems palpitations COUGH Drowsiness, Increase sedative SUPPRESSANTS blurred vision, effects of other Benylin difficulty with medications Robitussin CF/DM urination, Vicks Formula 44 upset stomach BOWEL LAXATIVES Unexpected bowel PREPARATIONS Correctol activity at Ex-Lax altitude, rectal itching ANTI-DIARRHEALS Drowsiness, Imodium A-D depression, Pepto-Bismol blurred vision (See Aspirin) APPETITE Acutrim Excessive Increased SUPPRESSANTS Dexatrim stimulation, stimulatory dizziness, effects of palpitations, decongestants. headaches Interfere with high blood pressure medications SLEEPING Nytol (Contain Cause excessive AIDS Somined antihistamine) drowsiness when Prolonged used with alcohol drowsiness, blurred vision STIMULANTS CAFFEINE Excessive Interfere with Coffee, tea, stimulation, high blood cola, tremors, pressure chocolate palpitations, medications. headache
This table lists the common OTCs and outlines some of their possible side-effects that could affect your flying abilities. As with all drugs, side-effects may vary with the individual and with changes in altitude and other flight conditions.